Question

I'm HIV+, asymptomatic (except for a minor manifestation of molluscum contagiosum on groin and Herpes Zoster once) . I've been HAART for 10 months. As of last testing 12 weeks ago: VL has gone from 50,000 down to 64 and CD4 up to 340 from 174.

6 weeks ago during a routine stool test, Endolimax Nana was found in my feces. I took Flagyl (750 mg 3x a day for 10 dd.)

In the meantime I've had about of stomach flu (vomit and diarrhea for 2 days), but my doctor says it's a bug that's been going around San Francisco and not related to HIV.

I've insisted to check my stool again. Again everything is OK: no Giardia or other serious parasites. BUT I still have Endolimax Nana.

Flagyl is a nasty therapy. And my doctor feels that it's quite OK to leave Edolimax Nana in my bowel since it's never been proven to harm the organism, not even of PWAs.

What is your opinion? Thanks!

Answer

It is not 100% clear that E. nana causes disease. However, in some HIV+ patients with diarrhea and other symptoms, if E. nana is treated with Flagyl or other antibiotics, the symptoms may improve. You didn't say whether you are still having problems now that your bout of 'flu' is over. If you feel ok now, it is not necessary to be retreated at this time.